Journal of Periodontology · 1988 · 24 citations · 19 references
MedicinePeriodontologyPharmacotherapyNeurologic PharmacotherapyNeurotoxicologyOral DiagnosisCerebral EdemaHeadache AssessmentHeadache DisordersIntracranial HypertensionIntracranial PressureAcute Symptom EpisodesBenign Intracranial TumorsHeadache ExaminationHeadache SyndromesIncreased Intracranial PressureOral Tetracycline TherapySystemic Adverse ReactionsVisual Function Loss
WITH THE MORE FREQUENT USE of antibiotics as adjuncts to periodontal therapy today, it is imperative that dental clinicians be aware of adverse reactions to these drugs, regardless of their reported incidence. It is the purpose of this case report to present and describe a rare adverse reaction to tetracycline hydrochloride called pseudotumor cerebri or benign intracranial hypertension. It is manifested by an abnormal increase in intracranial pressure and papilledema in a patient with an otherwise normal neuroradiologic condition. Although severe headache appears to be the most bothersome acute symptom, the more important long-term side effect is visual loss caused by the papilledema. Treatment should be directed towards discontinuation of the drug therapy, and immediate referral to a physician for a neuro-ophthalmic evaluation.
19
Visual Loss in Pseudotumor Cerebri
James J. Corbett · Archives of Neurology · 1982 · 607 citations
BENIGN INTRACRANIAL HYPERTENSION
Ian Johnston, Andrew D. Paterson · Brain · 1974 · 188 citations